Recalls

MedTronic heart device recalled due to electrical error

ucm609585 351x210 MedTronic heart device recalled due to electrical errorMedtronic is recalling more than 200,000 HeartWare Ventricular Assist Devices (HVAD systems) due to an electrical issue that could cause the device to disconnect from its electrical source, causing the pump to stop. This issue could cause patient harm such as exacerbation of heart failure symptoms, or symptoms such as mild weakness, dizziness, anxiety, nausea, loss of consciousness, or death.

This recall is classified as a Class I recall, which is the most serious type of recall. Class I recalls are issued when use of a medical device may cause serious adverse events or death.

The recall affects certain models of controllers and controller kits, DC adapters, AC adapters and battery packs of the Medtronic HVAD system. The device is indicated for use as a bridge to cardiac transplantation in patients who are at risk of death from end-stage left ventricular heart failure. It functions as a pump that helps the heart deliver blood to the rest of the body.

The HeartWare System is designed for in-hospital and out-of-hospital settings, including transportation via fixed-wing aircraft or helicopter. These indications have been expanded to include HVAD use for myocardial recovery, or as destination therapy in patients for whom subsequent transplantation is not planned.

The heart device is being recalled because of the possibility for an interruption to occur in the electrical connection between the system’s power source (i.e. battery, AC adapter, or DC adapter) and the HVAD controller. This interruption to the electrical connection, which occurs when the power source is still physically connected, may be caused by oxidation on the connecting surfaces between the power source connector and the controller’s power source socket. Interruptions to the electrical connection could cause unintended intermittent electrical disconnection, which could result in a pump stop, which could be deadly for patients.

Those affected by this recall are those with end-stage heart failure, especially patients who are completely dependent on the HVAD system for their cardiac output, such as patients with very low native heart ejection fraction, or those who have fused or surgically closed aortic valves.

The Food and Drug Administration (FDA) is reminding patients to call 911 if they are experiencing a medical emergency. The FDA also reminds patients whenever possible to have a trained caregiver nearby when changing power sources and/or controllers.

Any adverse events related to this recall should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA Recall Notice